Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental and Oral Health (Children)

Discolored tongue, whitish and sores

11/28/2007

Question:

My 18 months old boy is currently teething, i have been giving him ibuprufen and applying teegel in the gums. He has also developed a whitish colour in the tongue, sore on left and right side of the tongue, and even in the upper palate/ roof.

What is going on? and what should i do?

Answer:

Thank you for the question. The best course of action is taking your son to a dentist/pediatrician for an evaluation. While it may be nothing more than teething, the patches you're describing may also be a presentation of thrush (candidiasis), a fungal infection.

I would also caution you in giving your child Ibuprofen for more than 48 hours without consulting either a dentist or a pediatrician.

I hope this helps.

For more information:

Go to the Dental and Oral Health (Children) health topic, where you can:

Response by:

Sarath  Thikkurissy, DDS, MS Sarath Thikkurissy, DDS, MS
Formerly:
Associate Professor of Pediatric Dentistry
College of Dentistry
The Ohio State University